Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 16, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 7, 2022, 7:41 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2022, 7:41 PM MDT (01:41 UTC)
- Expired
- Jul 7, 2022, 8:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 82 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:50 PM MDT | HAIL 1.25 | 2 Sse Lonepine, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS55 KMSO 080141
SVRMSO
MTC029-047-089-080230-
/O.NEW.KMSO.SV.W.0016.220708T0141Z-220708T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
741 PM MDT Thu Jul 7 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
West central Lake County in northwestern Montana...
East central Sanders County in northwestern Montana...
Southwestern Flathead County in northwestern Montana...
* Until 830 PM MDT.
* At 741 PM MDT, a severe thunderstorm was located 16 miles northeast
of Plains, or 23 miles west of Polson, moving northeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hot Springs, Camas and Lonepine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4759 11470 4768 11472 4780 11446 4766 11429
TIME...MOT...LOC 0141Z 243DEG 15KT 4765 11465
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
020
WWUS55 KMSO 080150
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
750 PM MDT Thu Jul 7 2022
MTC029-047-089-080230-
/O.CON.KMSO.SV.W.0016.000000T0000Z-220708T0230Z/
Lake MT-Sanders MT-Flathead MT-
750 PM MDT Thu Jul 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL LAKE...EAST CENTRAL SANDERS AND SOUTHWESTERN
FLATHEAD COUNTIES...
At 750 PM MDT, a severe thunderstorm was located 17 miles southwest
of Big Arm, or 20 miles west of Polson, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lonepine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4762 11459 4770 11468 4780 11446 4766 11429
TIME...MOT...LOC 0150Z 243DEG 15KT 4767 11460
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$786
WWUS55 KMSO 080201
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
801 PM MDT Thu Jul 7 2022
MTC029-089-080211-
/O.CAN.KMSO.SV.W.0016.000000T0000Z-220708T0230Z/
Sanders MT-Flathead MT-
801 PM MDT Thu Jul 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANDERS AND
SOUTHWESTERN FLATHEAD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4763 11450 4771 11455 4778 11444 4766 11429
TIME...MOT...LOC 0201Z 243DEG 15KT 4769 11454
$$
MTC047-080230-
/O.CON.KMSO.SV.W.0016.000000T0000Z-220708T0230Z/
Lake MT-
801 PM MDT Thu Jul 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL LAKE COUNTY...
At 801 PM MDT, a severe thunderstorm was located 14 miles southwest
of Big Arm, or 17 miles west of Polson, moving northeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Lake County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4763 11450 4771 11455 4778 11444 4766 11429
TIME...MOT...LOC 0201Z 243DEG 15KT 4769 11454
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$830
WWUS55 KMSO 080215
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
815 PM MDT Thu Jul 7 2022
MTC047-080225-
/O.CAN.KMSO.SV.W.0016.000000T0000Z-220708T0230Z/
Lake MT-
815 PM MDT Thu Jul 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4763 11450 4771 11455 4778 11444 4766 11429
TIME...MOT...LOC 0209Z 243DEG 15KT 4772 11446
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:08 PM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 7, 1:08 PM MDT, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Missoula MT 108 PM MDT Thu Jul 7 2022 .DISCUSSION...Thunderstorms are in the forecast again today and tomorrow. The combination of clear skies, a moist air mass, and southwest flow are the standard ingredients for thunderstorms in the Northern Rockies, and we have plenty of all of them. Generally, we expect heavy rain with thunderstorms, but there is a slight chance that some storms will be severe and produce 1 inch or larger hail and/or winds 60 mph or more. The severe storm potential this evening will remain greatest in southwest Montana, namely Silver Bow county. Central Idaho and the rest of western Montana can expect heavy rain with thunderstorms, which is a minor downgrade in the expected intensity of storms compared to previous forecasts. Flash flooding is always a concern with thunderstorms with heavy rain. For this evening, the storms are expected to be moving at 20-35 mph depending on location. This speed will keep them from lingering too long in one place, which reduces the chances for a flash flood. However, if storms start "training", which is when they form one behind the other, then any location that gets hit multiple times may still see some flash flooding. That is the main threat we'll be watching for this evening. For Friday, the thunderstorm situation looks very similar. For the longer term forecast, the sub-tropical ridge over the southwest is growing stronger. Early next week, a transitory ridge will move across the Northern Rockies and become superimposed on the high pressure centered over the Four Corners region of the US. This will cause the warmest temperatures of the year so far, with the best potential for western Montana locations to reach the 100F mark. Ensemble models agree very well on this, so forecast confidence is high. Some moisture from the Desert Southwest monsoon may work its way north and cause some thunderstorms over southwest Montana next week. But alas, the ridge is only transitory over our region, and ensembles agree on it breaking down mid to late next week with a return southwest flow. Naturally, this will bring back the chances of thunderstorms. && .AVIATION...Showers and thunderstorms are beginning to develop across portions of Lemhi county and southwest Montana this afternoon. The convection is anticipated to increase in coverage and intensity across north central Idaho into west central and southwest Montana during the remainder of the afternoon and evening. KBTM and KSMN have the best chance of being impacted by a thunderstorm until 08/02z. These storms will be capable of producing heavy rain, hail, and gusty erratic winds. The models are indicating that KMSO could be impacted by storms between 08/00z to 08/08z. Nocturnal convection appears to linger across southern Lemhi county. Any places that receive some rain this afternoon and evening have the potential of developing patchy fog by Friday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 7, 6:51 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
651 PM MDT Thu Jul 7 2022
MTZ005-006-080115-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
651 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of north central
Ravalli and west central Granite Counties through 715 PM MDT...
At 651 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stevensville, or 18 miles north of Hamilton, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stevensville, Florence and Bell Crossing.
This includes Highway 93 S between mile markers 59 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4642 11386 4643 11422 4665 11411 4665 11374
TIME...MOT...LOC 0051Z 212DEG 20KT 4650 11406
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 7, 7:06 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
706 PM MDT Thu Jul 7 2022
MTZ002-003-043-080130-
Flathead/Mission Valleys MT-West Glacier Region MT-
Potomac/Seeley Lake Region MT-
706 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of central Lake and
northern Missoula Counties through 730 PM MDT...
At 706 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pablo, or 10 miles southeast of Polson, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ronan, Pablo, Turtle Lake and Kicking Horse.
This includes Highway 93 between mile markers 43 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4746 11400 4749 11413 4771 11409 4762 11382
TIME...MOT...LOC 0106Z 206DEG 12KT 4757 11404
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHLocal storm report, Jul 7, 7:30 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
730 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 ENE STEVENSVILLE 46.53N 114.02W
07/07/2022 E1.00 INCH RAVALLI MT PUBLIC
SENT IN BY TWITTER.
&&
TASLocal storm report, Jul 7, 7:31 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
731 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 4 ENE STEVENSVILLE 46.53N 114.02W
07/07/2022 RAVALLI MT PUBLIC
STRONG WINDS CAUSING POWER OUTAGE AND A
BROKEN COTTONWOOD TREE.
&&
TASLocal storm report, Jul 7, 7:32 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
732 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 NE CHARLO 47.46N 114.14W
07/07/2022 E1.00 INCH LAKE MT PUBLIC
PICTURE SENT IN BY TWITTER.
&&
TASLocal storm report, Jul 7, 7:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
737 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 4 E FLORENCE 46.64N 113.99W
07/07/2022 E1.00 INCH RAVALLI MT PUBLIC
&&
TASThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:22 PM MDT | Special Weather Statement | MSO | Ravalli | 38 min |
| Jul 7, 6:24 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Jul 7, 6:35 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Jul 7, 6:51 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Jul 7, 6:57 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 33 min |
| Jul 7, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 7, 7:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 7, 7:16 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 44 min |
| Jul 7, 7:50 PM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Jul 7, 7:52 PM MDT | Special Weather Statement | MSO | Missoula | 38 min |
| Jul 7, 7:55 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 49 min |
| Jul 7, 8:07 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 53 min |
| Jul 7, 8:09 PM MDT | Special Weather Statement | MSO | Lake | 36 min |
| Jul 7, 8:12 PM MDT | Areal Flood Advisory | MSO | Missoula | 73 min |
| Jul 7, 8:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jul 7, 8:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 32 min |
| Jul 7, 8:41 PM MDT | Areal Flood Advisory | MSO | Lake | 113 min |
| Jul 7, 8:51 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 7, 9:02 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 28 min |
| Jul 7, 9:12 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 33 min |
| Jul 7, 9:25 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 9:35 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 25 min |
| Jul 7, 9:45 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Jul 7, 10:50 PM MDT | Special Weather Statement | MSO | Lake | 25 min |
| Jul 7, 11:24 PM MDT | Special Weather Statement | MSO | Lake | 51 min |
| Jul 8, 1:04 AM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jul 8, 1:43 AM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Jul 8, 1:49 AM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 2:34 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 8, 2:49 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 26 min |
| Jul 8, 2:50 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jul 8, 3:12 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jul 8, 3:18 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 27 min |
| Jul 8, 3:23 PM MDT | Special Weather Statement | MSO | Granite | 37 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 42 min |
| Jul 8, 3:55 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 24 min |
| Jul 8, 4:04 PM MDT | Special Weather Statement | MSO | Granite | 26 min |
| Jul 8, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 4:16 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 33 min |
| Jul 8, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 23 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.